New Jersey, 2001

Lightning Strike in New Jersey, July 10, 2001

July 10, 2001 · NWS PHI · 1 event in 1 county or zone

A lightning strike damaged a portion of the fire alarm system in the Middlesex County Courthouse. It made the alarm inaudible through parts of the building.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lightning strike damaged a portion of the fire alarm system in the Middlesex County Courthouse. It made the alarm inaudible through parts of the building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 10, 2:55 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 10, 2:55 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 PM EDT TUE JUL 10 2001

ADVANCING COLD FRONT FROM THE NORTH AND WEST IS TRIGGERING SHOWERS
AND THUNDERSTORMS ACROSS A GOOD PORTION OF THE CWA LATE THIS
AFTERNOON. ENTIRE CWA UNDER A SEVERE THUNDERSTORM WATCH UNTIL 900
PM. HAVE INTRODUCED AN "INTO THIS EVENING" PERIOD WITH LIKELY POPS
IN SE PA AND ADJACENT AREAS OF SOUTHERN NJ TO ACCOUNT FOR IMMINENT
SHOWER AND THUNDERSTORM ACTIVITY. 50 POPS OTHER LOCATIONS DURING THE
OVERNIGHT PERIOD WITH SECOND ROUND OF SHOWERS AFTER MIDNIGHT AND
INTO THE MORNING HOURS AS SHORT WAVE MOVES ACROSS CWA. WITH NO SOLAR
ENERGY TO DESTABLIZE THE ATMOSPHERE...DON/T EXPECT SEVERE CONDITIONS
FROM ANY THUNDERSTORMS WHICH MAY DEVELOP AFTER MIDNIGHT.

AFTER A FEW LINGERING SHOWERS WED MORNING...SKIES WILL BECOME PARTLY
SUNNY. CANNOT RULE OUT ONE OR TWO INSTABILITY SHOWERS BUT DON/T
THINK THEY WILL BE WIDESPREAD ENOUGHT TO MENTION IN THE FORECAST.
NORTHWEST WINDS WILL ALSO PICK UP A LITTLE IN THE 10 TO 15 MPH RANGE.

WED NIGHT LOOKS FAIR BUT ANOTHER SHORT WAVE APPROACHING FROM THE
WEST MIGHT PRODUCE A FEW SHOWERS LATE THUR BUT DUE TO UNCERTAINTY IN
THE M1ODELS HAVE NOT MENTIONED SHOWERS IN THE FCST.

HAVE FOLLOWED FWC/MAV TEMPS IN THIS FCST.

KDOX 88D DOWN UNTIL FURTHER NOTICE.

.PHI...SVR TSTM WATCH ALL ZONES UNTIL 9 PM.

MIKETTA

In the hours before

Special weather statement, Jul 10, 12:45 PM EST, 6 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 PM EDT TUE JUL 10 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN PENNSYLVANIA
...MUCH OF NEW JERSEY EXCEPT THE NORTHEAST...DELAWARE...AND
NORTHEASTERN MARYLAND UNTIL 900 PM EDT...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES:

IN PENNSYLVANIA
BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE...
MONTGOMERY...NORTHAMPTON...AND PHILADELPHIA.

IN NEW JERSEY
ATLANTIC...BURLINGTON...CAMDEN...CAPE MAY...CUMBERLAND...
GLOUCESTER...HUNTERDON...MERCER...MIDDLESEX...MONMOUTH...
MORRIS...OCEAN...SALEM...SOMERSET...SUSSEX...AND WARREN.

IN DELAWARE
KENT...NEW CASTLE...AND SUSSEX.

IN MARYLAND
CECIL...KENT...QUEEN ANNE/S...CAROLINE...AND TALBOT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE WEATHER WARNING IS
ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND
ASK THEM TO RELAY Y"OUR INFORMATION TO THE NATIONAL WEATHER SERVICE.
Local storm report, Jul 10, 6:09 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY, NJ
709 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    SNYDERSVILLE              PA   WIND DAMAGE
07/10/01   MONROE                         SEVERAL TREES DOWN/SOME
                                          WIRES DOWN BETWEEN
                                          SNYDERSVILLE AND
                                          KRESGEVILLE

0535 PM    COUNTY-WIDE               NJ   WIND DAMAGE
07/10/01    SEVERAL TREES DOWN IN THE
                                          COUNTY

0635 PM    WASHINGTON                NJ   WIND DAMAGE
07/10/01   WARREN                         WIRES DOWN, SMALL HAIL

JJM
Local storm report, Jul 10, 6:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY, NJ
712 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    COUNTYWIDE                NJ   WIND DAMAGE
07/10/01   SALEM                          SEVERAL TREES DOWN IN THE
                                          COUNTY

0540 PM    SNYDERSVILLE              PA   WIND DAMAGE
07/10/01   MONROE                         SEVERAL TREES DOWN/SOME
                                          WIRES DOWN BETWEEN
                                          SNYDERSVILLE AND
                                          KRESGEVILLE

0635 PM    WASHINGTON                NJ   WIND DAMAGE
07/10/01   WARREN                         WIRES DOWN AND SMALL HAIL.

JJM
Local storm report, Jul 10, 6:29 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY, NJ
729 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    KENNETT SQUARE            PA   WIND DAMAGE
07/10/01   CHESTER                        ROOFS OFF TWO SHEDS AT
                                          MUSHROOM FARM. TREES DOWN.

0535 PM    COUNTY WIDE               NJ   WIND DAMAGE
07/10/01   SALEM                          SEVERAL TREES DOWN IN THE
                                          COUNTY.

0540 PM    SNYDERSVILLE              PA   WIND DAMAGE
07/10/01   MONROE                         SEVERAL TREES DOWN/SOME
                                          WIRES DOWN BETWEEN
                                          SNYDERSVILLE AND
                                          KRESGEVILLE.

0635 PM    WASHINGTON                NJ   WIND DAMAGE
07/10/01   WARREN                         WIRES DOWN AND SMALL HAIL.

AMC

The radar

The Philadelphia radar (KDIX), 55 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Middlesex

When
July 10, 6:45 PM EST
Where
Middlesex County, New Brunswick
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260313.